Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Great Falls, MT

July 17, 2016Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 17, 2016, 8:57 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2016, 8:57 PM MDT (02:57 UTC)
Expired
Jul 17, 2016, 9:44 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS55 KTFX 180257
SVRTFX
MTC027-180400-
/O.NEW.KTFX.SV.W.0064.160718T0257Z-160718T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 1000 PM MDT

* AT 857 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
  MOORE...OR 12 MILES WEST OF LEWISTOWN...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEWISTOWN...GILTEDGE...HEATH...FORESTGROVE...GLENGARRY AND HILGER. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 200 BETWEEN MILE MARKERS 72 AND 101.
 HIGHWAY 191 NEAR MILE MARKER 2...BETWEEN MILE MARKERS 1 AND 15...AND
BETWEEN MILE MARKERS 17 AND 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4703 10974 4718 10974 4731 10908 4693 10903
TIME...MOT...LOC 0257Z 263DEG 22KT 4710 10969 

HAIL...1.00IN
WIND...60MPH
 
$$

BRUSDA
2 follow-up statements
589 
WWUS55 KTFX 180315
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
915 PM MDT SUN JUL 17 2016

MTC027-180400-
/O.CON.KTFX.SV.W.0064.000000T0000Z-160718T0400Z/
FERGUS MT-
915 PM MDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL FERGUS COUNTY...

AT 915 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEWISTOWN...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...GILTEDGE...HEATH...FORESTGROVE AND GLENGARRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4703 10960 4718 10962 4731 10908 4693 10903
TIME...MOT...LOC 0315Z 264DEG 21KT 4711 10954 

HAIL...1.00IN
WIND...60MPH
 
$$

BRUSDA
998 
WWUS55 KTFX 180344
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
944 PM MDT SUN JUL 17 2016

MTC027-180354-
/O.CAN.KTFX.SV.W.0064.000000T0000Z-160718T0400Z/
FERGUS MT-
944 PM MDT SUN JUL 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4703 10960 4718 10962 4731 10908 4693 10903
TIME...MOT...LOC 0342Z 263DEG 22KT 4713 10928 

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:25 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 5:25 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
525 PM MDT SUN JUL 17 2016

Updated Aviation Discussion

.DISCUSSION...

Tonight through Tuesday...Water vapor imagery shows a broad
cyclonic flow over the Pacific Northwest. A band of moisture and
increasing southwest winds aloft extend from northern California
into western Montana. A combination of cooler temperature aloft,
increasing shear and surface dewpoint temperatures nearing 50F
provide ample instability for a few strong thunderstorms this
afternoon. Short term models show that a developing baroclinic
zone associated with warm advection will be the primary focus for
thunderstorm development. Expect initial development over the
mountains, with activity lifting northward through central Montana
this evening and early morning hours. Temperatures increase about
10 degrees for Monday with high temperatures in the mid to upper
80s. Another shortwave may produce additional showers and
thunderstorms Monday afternoon, with a surface low aiding
convective initiation. Dry, stable and warm conditions prevail on
Tuesday with slight chances for mainly mountain showers. PN

Tuesday night through Sunday...Medium range models start off the
period with good agreement. An upper level trough is forecast to be
over the Oregon/Washington coast with a strong ridge over the Great
Plains. This will place central and southwest Montana beneath
southwest flow but the building ridge shunts most moisture northward
into Canada leaving only isolated mountain convection over the
Northern Rocky Mountain Front for Tuesday night through Wednesday
morning. Models weaken the upper trough and eject energy eastward
along the Canadian/USA border Wednesday night and Thursday
triggering isolated/scattered showers and thunderstorms across north
central Montana. The upper wave will collapse the ridge over the
Great Plains as it moves east, allowing weak shortwave ridging to
develop over Montana for mostly dry conditions Thursday night and
Friday. Model solutions diverge late in the weak as the next upper
level trough develops along the Pacific Northwest coast. The GFS is
much stronger with this feature than the ECMWF and holds it in place
for an extra 12 to 24 hours before moving it eastward and reaching
the Northern Rockies late on Sunday. The ECMWF moves the trough
rapidly eastward as a shortwave trough that passes through central
Montana Saturday evening. For now have trended forecast
precipitation toward the ECMWF solution with only isolated showers
and thunderstorms expected Saturday evening and keeping Sunday
mostly dry. Temperatures throughout the medium range period will
remain near or slightly above seasonal averages. mpj

&&

.AVIATION...
UPDATED 0000Z.

Upper level trough along the PAcific NW coast will maintain a
somewhat moist/unstable SW flow aloft across the Northern Rockies
and MT through Monday. Scattered showers and thunderstorms
developing this afternoon across SW and Western MT will lift NE
across central/N-Central MT this evening with a few showers/TStorms
potentially lingering after 06z in the KCTB area. Brief MVFR CIGS
along with gusty and erratic winds are possible near thunderstorm
activity through this evening. Another weather disturbance embedded
within SW flow aloft moves into SW MT late Monday morning and lifts
NE across central/N-central MT Monday afternoon for redevelopment of
showers and thunderstorms. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  88  56  89 /  40  30  30  10
CTB  49  83  52  82 /  20  20  20  10
HLN  54  91  58  90 /  10  20  20   0
BZN  50  92  52  91 /   0   0   0  10
WEY  42  79  45  78 /   0   0   0  10
DLN  48  87  51  87 /   0   0   0   0
HVR  56  89  58  89 /  10  20  30   0
LWT  53  88  58  89 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 17, 7:23 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
723 PM MDT SUN JUL 17 2016

MTZ014-180200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
723 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE AND EAST
CENTRAL LEWIS AND CLARK COUNTIES UNTIL 800 PM MDT...

AT 722 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF WOLF CREEK...OR 23 MILES NORTH OF HELENA...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WOLF CREEK AND HOLTER LAKE AROUND 740 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CRAIG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR HOLTER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4713 11190 4713 11180 4692 11179 4691 11176
      4680 11221 4696 11232
TIME...MOT...LOC 0122Z 244DEG 22KT 4692 11217

HOENISCH
Special weather statement, Jul 17, 7:55 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT SUN JUL 17 2016

MTZ050-180245-
JUDITH BASIN MT-
755 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WESTERN FERGUS COUNTIES UNTIL 845 PM MDT...

AT 754 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STANFORD...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HOBSON AROUND 840 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE WINDHAM...MOCCASIN AND
BENCHLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4698 11033 4712 11036 4721 10988 4719 10987
      4719 10979 4718 10978 4696 10977
TIME...MOT...LOC 0154Z 261DEG 19KT 4705 11023

HOENISCH
Special weather statement, Jul 17, 7:59 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SUN JUL 17 2016

MTZ012-014-180245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
759 PM MDT SUN JUL 17 2016

...SPECIAL WEATHER STATEMENT...

AT 759 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LAT...LON 4691 11197 4705 11212 4747 11147 4724 11120
TIME...MOT...LOC 0159Z 235DEG 27KT 4713 11176

PN
Local storm report, Jul 17, 8:34 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 PM MDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NE WOLF CREEK         47.04N 112.02W
07/17/2016  E0.88 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            NICKEL SIZE HAIL FALLING AT HOLTER LAKE.

&&

BRUSDA
Special weather statement, Jul 17, 8:37 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
837 PM MDT SUN JUL 17 2016

MTZ012-014-180315-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
837 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASCADE AND EASTERN LEWIS
AND CLARK COUNTIES UNTIL 915 PM MDT...

AT 836 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 10 MILES NORTHEAST OF WOLF CREEK...OR 15 MILES SOUTHWEST
OF CASCADE...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASCADE...TRACY...SLUICE BOXES STATE PARK...SAND COULEE...CRAIG...
STOCKETT...CENTERVILLE...EDEN AND TOWER ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4696 11191 4723 11205 4749 11120 4721 11089
TIME...MOT...LOC 0236Z 244DEG 36KT 4708 11187

BRUSDA
Special weather statement, Jul 17, 8:39 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
839 PM MDT SUN JUL 17 2016

MTZ050-051-180330-
FERGUS MT-JUDITH BASIN MT-
839 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 930 PM MDT...

AT 838 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENCHLAND...OR 17 MILES EAST OF STANFORD...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MOORE AROUND 900 PM MDT.
  LEWISTOWN AROUND 930 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GLENGARRY...HILGER AND
MOCCASIN.

LAT...LON 4698 10996 4718 10997 4727 10936 4697 10933
TIME...MOT...LOC 0238Z 264DEG 20KT 4708 10987

HOENISCH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:02 PM MDTSpecial Weather StatementTFXMeagher58 min
Jul 17, 6:59 PM MDTSpecial Weather StatementTFXJudith Basin61 min
Jul 17, 7:23 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Jul 17, 7:55 PM MDTSpecial Weather StatementTFXJudith Basin50 min
Jul 17, 7:59 PM MDTSpecial Weather StatementTFXCascade46 min
Jul 17, 8:37 PM MDTSpecial Weather StatementTFXCascade38 min
Jul 17, 8:39 PM MDTSpecial Weather StatementTFXFergus51 min
Jul 17, 9:11 PM MDTSpecial Weather StatementTFXWheatland19 min
Jul 17, 9:41 PM MDTSpecial Weather StatementTFXLewis and Clark49 min
Jul 17, 9:45 PM MDTSpecial Weather StatementTFXFergus45 min
Jul 17, 10:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Jul 17, 11:25 PM MDTSpecial Weather StatementTFXLewis and Clark50 min
Jul 17, 11:29 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jul 18, 12:16 AM MDTSpecial Weather StatementTFXCascade44 min
Jul 18, 12:18 AM MDTSpecial Weather StatementTFXCascade42 min
Jul 18, 1:10 AM MDTSpecial Weather StatementTFXCascade50 min
Jul 18, 2:00 AM MDTSpecial Weather StatementTFXChouteau45 min
Jul 18, 5:38 PM MDTSpecial Weather StatementTFXCascade37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.